When it comes to the impact of acne, depression is something that you might not automatically associate with the skin condition. For some children, acne can affect self-esteem. And, unfortunately, for a subset of those children -- when the impact is significant -- that can ultimately lead to depression. As a concerned parent or caregiver, you should be aware of the relationship between acne and depression and how to support your child through the difficulties of acne.
Timing of AcneThe first onset of acne typically appears in children one to two years prior to the start of puberty, reports Dr. Sidney Hurwitz, Clinical Professor of Pediatrics and Dermatology at the Yale University School of Medicine in New Haven CT. Interestingly, puberty also happens to coincide with an increased rate of depression in children -- especially girls.
How Acne Emotionally Affects ChildrenAcne is one of the most common medical conditions linked to depression. It can have an obvious impact on a child's appearance. During childhood when appearances are becoming increasingly important in a child's mind, any perceived flaw could have a devastating impact on your child's self-esteem and confidence. The feelings acne brings about may be better coped with by adults who have more experience reconciling these emotions, but even some adults with acne cannot overcome them easily.
How Stress Worsens AcneUnfortunately, not only can acne often cause a child distress, but that distress can worsen existing acne or lead to new breakouts, reports Dr. M.A. Gupta, a psychiatrist who published an editorial in Canadian Family Physician in 2002 on the psychological effects of acne. As such, a child's distress as a result of acne is often a motivating factor to try aggressive prescription acne treatments.
Severity of AcneResearch has found that the severity of acne does not predict a child's reaction to it. Dr. Gupta's report found that even sufferers of mild acne often exhibit depressive symptoms. Given this information, it is especially important to be sensitive to your child's feelings surrounding her acne. What may not seem all that dramatic to you may seem quite the opposite to him.
Do Acne Treatments Cause Depression?There have been many reports linking use of strong acne medications, such as Accutane (isotreinoin), to depression and suicidal thoughts and behavior. As a result of these reports, the FDA launched an investigation and issued a subsequent warning in 1998. The warning aimed to educate patients on the drug's side effects and urged prescribers to screen patients for existing psychiatric disease.
Dr. Parker Magin, Ph.D., who published a review on Isotreinoin and depression and suicide in The British Journal of General Practice in 2005, reports that it is more likely that acne, not a treatment, is responsible for depression. Still, this possibility is something that should be discussed with a doctor.Symptoms of depression in children can include:
- feelings of excessive guilt
- lack of concentration; academic decline
- isolation from family and friends; avoiding school and social activities
- appetite changes
- sleep problems
- excessive crying
- thoughts or behaviors of self-harm
What Can Parents Do?If you notice that your child has any symptoms of depression, it is important to seek medical advice from your child's physician. A physician can determine whether your child is depressed and recommend treatment.
The National Institute on Health recommends early identification and treatment for depression, especially for children, given its short- and long-term consequences (such as poor academic performance, substance abuse and suicidal thoughts and behavior).
It is important to support your child through any period of difficulty by providing support and compassion. Avoid making fun of your child's acne or her feelings surrounding it. Instead of disregarding or minimizing your child's feelings about her acne, ask her to open up to you about them and reassure her.
Bouts of acne can have a devastating effect on your child's self-esteem and confidence. Focusing on your child's talents and praising her for her achievements will help build confidence and self-esteem.
If possible, consult your child's physician for appropriate acne treatment, as some research indicates that the improvement of acne may be related to the decrease of depressive symptoms in children who were distressed by it.
Bremner, D.J " Does isotretinoin Cause Depression and Suicide?" General Psychopharmacology 2003 64(1): 64-78.
"How Do Children and Adolescents Experience Depression?" National Institute on Mental Health. Accessed: May 30, 2010. http://www.nimh.nih.gov/health/publications/depression-in-children-and-adolescents/index.shtml
J. K. L. Tan, MD, FRCPC "Psychosocial Impact of Acne Vulgaris: Evaluating the Evidence." Skin Therapy Newsletter August - September 2004: 9(7).
M. Gupta "Psychosocial Aspects of Common Skin Diseases." Canadian Family Physician 2002 48(4): 660.
Parker Magin, Ph.D., Wayne Smith, Ph.D."Isotretinoin, depression and suicide: a review of the evidence." British Journal of General Practice February 1, 2005 55(511) 134-138.
Pediatrics in Review 1994 15: 47-52
Wooltorton, E. "Accutane (isotretinoin) and psychiatric adverse effects." Canadian Medical Association January 7, 2003 168(1).